Skip to content
Questions on Gabapentin
avatar
Laura0711 posted:
Hi Everyone

I have some questions about a new med I have just started. I'm wondering what you all have experienced with Gabapentin. I have been prescribed it and I'm slowly increasing to 600mg 3 times a day. So far I've been extremely tired and I'm wondering if that will go away over time and what else I can expect from this med. I have read the med description on WebMD. However, I would like to hear from you all what you really felt and went through.

Thank you
Laura
Reply
FirstPrevious12NextLast
 
avatar
pixe5 responded:
Makes me sleepy and it hasn't done anything for my pain. It does help with sleep, though. I only take it at night.
 
avatar
pixe5 replied to pixe5's response:
I want to add that I am on a very low dose and so maybe people who are taking a higher dose might get better results from it.
 
avatar
annette030 responded:
I started at 300 mg. per day, just at night. I worked up to 1800 mg. per day, still in one dose at night. I had good relief there, but felt kind of tired all the time, maybe lethargic is a better word. My doctor backed my gabapentin back down to 800 mg. per night, 300 mg. at a time once a week. I have stayed there for years, and find it very useful. The lethargy went away.

I think going up to the higher dose for awhile, then working back down was a good idea.

Talk to your doctor about this.

Take care, Annette
 
avatar
Laura0711 replied to annette030's response:
Hi Annette030,

Thanks for the information. If I understand your post right you started out taking ? of a 600mg tab at night and then worked up to 600mg 3 times a day or did you take 3 tabs at once? Then you went down 800mg. Were you taking a 600mg and 2 100mg tablets to get to a total of 800? I don't understand why you would only take such a big dose at night and another 300 once a week? This just doesn't make sense to me? I'm already confused to the purpose of the med and how it works for fibro how does it help our pain?

I'm sorry if I asked any dumb questions. I'm just so confused over my meds if you understand what I'm talking about.

Thank you,

Laura
 
avatar
AnnetteLad replied to Laura0711's response:
I just went to a specialist who put me back on Gabapentin and said to take 300mg in the beginning. Then start raising it up until pain is manageable. If I need it durin the day start adding it through out the day. I'll see you in six months.

Me too, confused over my meds, I understand totally.
 
avatar
Laura0711 replied to AnnetteLad's response:
Hi AnnetteLad,

I know what you mean. It seems like the dr's think we know more than we do and that we don't need info on our drugs and why we need them,what the med is for and how it works.


My Dr has me doing the following to get to finally taking one tab 3 times a day.

1/2 tab at bedtime for 3 days then
1/2 tab 2 times a day for 3 days then
1/2 tab 3 times a day for 3 days then
1/2 tab in the morning and afternoon and 1 tab at bedtime then
1/2 tab in the morning and 1 tab in the afternoon and at bedtime then
1 tab 3 tabs a day


I hope this helps you.


Yours,

Laura
 
avatar
rudyandirmouse responded:
Hi, Linda R here and I've been on 300 mg 2 times a day for over 2 years. Have gotten a 6 pound weight gain while using it. Makes me sleep and tired. I hate it!! Doctors nor pain couldn't get me to take more of it than I"m taking now.

Having said that, this is the best thing I have had up unitl now, and I've had the fibro DX for over 30 years, and it works pretty well for me. Most things out there don't work well for me so I'm stuck with using it.

I take 600 mg at night and yup I fall asleep.. take 300 in the morning and I do pretty well with it.
Would I suggest it to anyone, NOPE.

Soft hugs going out to you..
Linda R.
 
avatar
kap51 responded:
I take 1200 mg when I get up & 1200 mg when I go to bed. I still sometimes don't sleep well. It does make me tired for the 1st couple of hrs but it gets better. It does help w/the pain. I've been on it about a yr. Also have RA, Raynauds Disease & OA.
 
avatar
spiderslayer responded:
Gabapentin sucked...I gained 45 plbs...and it messed with my mind. I have been off it and on cymbalta a year. 10% pain improvement and lost all the weight i gained.
 
avatar
annette030 replied to Laura0711's response:
No question is a dumb question as far as I am concerned.

I took 300 mg. capsules, so I started at 300 mg. per day, at night. After one week I increased that to two capsules per day both at night, then one week later to three capsules, etc. Until I got up to six capsules a day, all at once, a few hours before bedtime.

So, back then I was taking 300 mg. capsules. After I got up to 1800 mg. total per day for awhile, I was feeling very lethargic so with my doctor's okay, I backed down the same way, until I got to 900 mg. per day. After awhile on that dose, I asked my doctor if I could take one pill a day instead of three, could she change the mg. per pill. At that time 800 mg. tablets were available in generic, so she changed me to that, it worked fine, so I have stuck with it.

I only take one dose a day around bedtime because I was afraid of sedation if I took it three times a day, and my doctor used it this way with other chronic pain patients and it seemed to work just fine.

Some of the antiseizure meds work for chronic pain, this one helps with my pain, but it also helped with Irritable Bladder symptoms, Irritable Bowel symptoms and migraine headaches. I am not sure why, but it works for me. I only wished I had started it sooner. I have had no long lasting side effects on the dose I am on. I would feel a bit drunk when I was increasing my dose, but it would go away after a couple of weeks at a stable dose.

Discuss this and any other concerns with your doctor.

Take care, Annette
 
avatar
annette030 replied to rudyandirmouse's response:
I have lost weight while on gabapentin, nearly 50 pounds total over 2-3 years. I don't know if it is the drug or not, I think not.

Have you tried discussing with your doctor adjusting the dose or the time you take it to avoid the side effects or take advantage of them?

I don't understand, if it works for you, why would you not suggest it to anyone else? That person would have to discuss it with their doctor and their doctor would have to write the RX.

Take care, Annette
 
avatar
GRAMSBON responded:
I went from sleeping (resting) 10 hours a day to 14 hours. Worked wonders for the pain but a few days in to it I get terrible headaches and stop a few days then go back on off on it doesnt work as well if you dont take it regular so I gave up. and I did gain 7 pounds on it.
 
avatar
Laura0711 responded:
Hi Everyone,



On Friday I called my clinic about this med. So I told the on call dr about the side effects I have explained below and he told me to decrease the amount I was taking and then keep on 1 600mg Tablet a day until I can see my primary. I have been having horrible side effects, for example I would start crying for no reason and get in arguments with my family over nothing. I was also having trouble when I was talking my mouth would move on its own and I couldn't talk. I was having trouble paying attention to what I was doing and I was forgetting what I was going to do


If you all have any advice it will be welcomed.


Thanks,


Laura
 
avatar
annette030 replied to Laura0711's response:
Rather than call an office on Friday and talk to who ever is on call, I would advise making an appt. with your regular doctor, who knows you, and discuss any problems you are having in person. I personally believe that you get better medical care that way.

Once you get your meds straightened out, you won't see the doctor as often as you would at the beginning. I see my doctor about once every three months now, four times a year isn't bad as far as I am concerned. I used to see her more often at the beginning of our relationship. I have been seeing her for about 15 years now.

Take care, Annette


Helpful Tips

For All our new members
Welcome all new members, I want you to understand how important it is to be o.k. with coming here to lift your spirits and release ... More
Was this Helpful?
370 of 397 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.